Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 35, NWS Midland/Odessa, TX

April 7, 2012Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 7, 2012, 5:34 PM CDT for Brewster County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2012, 5:34 PM CDT (22:34 UTC)
Expired
Apr 7, 2012, 6:30 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 232 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 3:01 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS54 KMAF 072234
SVRMAF
TXC043-072330-
/O.NEW.KMAF.SV.W.0035.120407T2234Z-120407T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT SAT APR 7 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 630 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES NORTH OF PERSIMMON GAP...OR 19 MILES SOUTH OF MARATHON...
  MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PERSIMMON GAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3011 10275 2972 10275 2962 10327 2999 10340
      3027 10299
TIME...MOT...LOC 2232Z 346DEG 13KT 2994 10314

$$
2 follow-up statements
159 
WWUS54 KMAF 072305
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT SAT APR 7 2012

TXC043-072330-
/O.CON.KMAF.SV.W.0035.000000T0000Z-120407T2330Z/
BREWSTER TX-
605 PM CDT SAT APR 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL BREWSTER COUNTY...

AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 26 MILES NORTH OF PERSIMMON GAP...OR ABOUT 19 MILES SOUTHEAST
OF MARATHON...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3022 10303 3011 10275 2972 10275 2962 10327
      2999 10340
TIME...MOT...LOC 2305Z 005DEG 12KT 2999 10302

$$
129 
WWUS54 KMAF 072328
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT SAT APR 7 2012

TXC043-072338-
/O.EXP.KMAF.SV.W.0035.000000T0000Z-120407T2330Z/
BREWSTER TX-
628 PM CDT SAT APR 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREWSTER COUNTY WILL
EXPIRE AT 630 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER THIS STORM COULD STRENGTHEN AGAIN AND IS STILL CAPABLE OF 
PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3022 10303 3011 10275 2972 10275 2962 10327
      2999 10340
TIME...MOT...LOC 2328Z 005DEG 12KT 2991 10303

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:09 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 7, 3:09 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT SAT APR 7 2012

.UPDATE...
WE HAVE UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH
#150...WHICH IS IN EFFECT UNTIL 10 PM CDT.

&&

.DISCUSSION...
STORMS CONTINUE TO FIRE ACROSS THE TRANS PECOS MOUNTAINS AND
ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  74  57  81  /  60  30  20  20
CARLSBAD NM                56  76  57  86  /  30  30  20  10
DRYDEN TX                  64  76  61  83  /  50  20  20  10
FORT STOCKTON TX           60  77  58  85  /  60  30  20  10
GUADALUPE PASS TX          50  70  53  79  /  20  30  20  20
HOBBS NM                   52  73  54  80  /  50  30  20  10
MARFA TX                   52  73  48  79  /  30  20  20  20
MIDLAND INTL AIRPORT TX    57  76  58  81  /  60  30  20  10
ODESSA TX                  57  75  58  81  /  60  30  20  10
WINK TX                    61  80  59  87  /  60  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/06
Hazardous weather outlook, Apr 7, 4:29 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT SAT APR 7 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
429 PM CDT SAT APR 7 2012 /329 PM MDT SAT APR 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CST FOR
THE SOUTHEASTERN PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND
REGIONS...

THERE WILL BE A WIDESPREAD CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND TONIGHT AS A COLD FRONT
MOVES SOUTH INTO THE AREA...AND A DRYLINE EXTENDS SOUTH OF THE
FRONTAL BOUNDARY INTO SOUTHWEST TEXAS. SEVERE THUNDERSTORMS WILL
BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
HOWEVER A TORNADO OR TWO COULD ALSO FORM NEAR THE COLD FRONT OR
EAST OF THE DRYLINE. IN ADDITION...HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER STORMS.

NORTHEAST WINDS WILL RISE TO 30 TO 40 MPH WITH GUSTS AROUND 55 MPH
IN THE GUADALUPE MOUNTAINS BEHIND THE COLD FRONT TONIGHT.
LOCALIZED WINDS MAY ALSO BE ENHANCED BY THUNDERSTORMS IN AND NEAR
THE GUADALUPES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY.
ADDITIONAL SEVERE STORMS COULD OCCUR IN THE EXTENDED FORECAST TOO...
BUT AREAS POSSIBLY AFFECTED BY STRONG TO SEVERE STORMS WILL BE
ASCERTAINED CLOSER TO THOSE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR AREAS GENERALLY
ALONG AND EAST OF A SEMINOLE TO PECOS TO SANDERSON LINE.  LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 7, 3:40 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             6 SSE COLORADO CITY     32.32N 100.82W
04/07/2012  E1.25 INCH       MITCHELL           TX   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL PLUS ESTIMATED WINDS OVER 60 MPH.

&&

KK
Local storm report, Apr 7, 4:08 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             13 S WESTBROOK          32.17N 101.01W
04/07/2012  E2.50 INCH       MITCHELL           TX   TRAINED SPOTTER

&&

KK
Local storm report, Apr 7, 4:15 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             13 S WESTBROOK          32.17N 101.01W
04/07/2012  E3.00 INCH       MITCHELL           TX   TRAINED SPOTTER

            ROTATING WALL CLOUD ALSO REPORTED.

0412 PM     HAIL             13 S WESTBROOK          32.17N 101.01W
04/07/2012  E3.00 INCH       MITCHELL           TX   TRAINED SPOTTER

            ROTATING WALL CLOUD ALSO REPORTED

&&

KK
Local storm report, Apr 7, 4:25 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TORNADO          13 S WESTBROOK          32.17N 101.01W
04/07/2012                   MITCHELL           TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TORNADO ON THE GROUND MOVING
            SOUTHWEST AT AROUND 5 TO 10 MPH.

&&

KK
Local storm report, Apr 7, 4:46 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          16 S WESTBROOK          32.13N 101.01W
04/07/2012                   MITCHELL           TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TORNADO MOVING SOUTH AT ABOUT 5
            MPH.

&&

KK
Local storm report, Apr 7, 4:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          20 S WESTBROOK          32.07N 101.01W
04/07/2012                   STERLING           TX   TRAINED SPOTTER

            NEW TORNADO FORMED NEAR MITCHELL/STERLING COUNTY LINE.

&&

KK

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:52 PM CDTSevere Thunderstorm WarningMAFCrane23 min
Apr 6, 9:15 PM CDTSevere Thunderstorm WarningMAFCrane60 min
Apr 6, 10:13 PM CDTSevere Thunderstorm WarningMAFCrane, Upton62 min
Apr 7, 3:07 PM CDTSevere Thunderstorm WarningMAFMitchell53 min
Apr 7, 3:58 PM CDTSevere Thunderstorm WarningMAFMitchell62 min
Apr 7, 4:16 PM CDTTornado WarningMAFMitchell29 min
Apr 7, 4:41 PM CDTTornado WarningMAFMitchell34 min
Apr 7, 4:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
Apr 7, 4:58 PM CDTSevere Thunderstorm WarningMAFMitchell62 min
Apr 7, 5:29 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
Apr 7, 5:59 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Apr 7, 6:01 PM CDTSevere Thunderstorm WarningMAFCrane31 min
Apr 7, 6:17 PM CDTSevere Thunderstorm WarningMAFGlasscock28 min
Apr 7, 6:43 PM CDTSevere Thunderstorm WarningMAFEctor62 min
Apr 7, 6:45 PM CDTAreal Flood AdvisoryMAFBrewster3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.